Development of Bullous Acrodermatitis Enteropathica during the Course of Chemotherapy for Acute Lymphocytic Leukemia
Acrodermatitis enteropathica (AE) is an uncommon autosomal recessive genetic disorder of zinc malabsorption. The acquired form may be associated with inadequate intake, impaired absorption, and increased excretion of zinc. Those afflicted present with diarrhea, stomatitis, psychiatric symptoms, non-scarring alopecia, and nail dystrophy accompanied by erythematous which appears as scaly patches with erosion vesicles and pustules mostly affecting the extremities, perineal, and periorificial areas. Due to the variable findings of most case reports, the clinical and histopathological features of AE are often regarded as non-specific. We report an unusual case of bullous AE secondary to total parenteral nutrition for the treatment of acute pancreatitis occurring in a six-year-old male with acute lymphocytic leukemia who underwent chemotherapy. He presented with periorificial, reddish, eroded bullae with multiple vesicles and blisters on his fingers, toes, and buttock, showing necrotic keratinocytes with multiple intraepidermal vesicles and perivascular infiltration with predominant lymphocytes and few neutrophils within the dermis. To the best of our knowledge, this is the first case report of bullous AE in the Korean dermatologic literature.